Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 20, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Jun 19, 1996, 5:18 PM EDT for Brevard County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1996, 5:18 PM EDT (21:18 UTC)
- Expired
- Jun 19, 1996, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 192118 TORMLB FLC009-192145- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 518 PM EDT WED JUN 19 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 515 PM...A WATERSPOUT WAS REPORTED OFFSHORE INDIAN HARBOR BEACH 1 MILE NORTH OF EAU GALLIE BLVD AND HIGHWAY A1A. THE STORM PRODUCING THE WATERSPOUT WAS MOVING WEST TOWARD THE COAST. PERSONS ALONG THE COAST IN THIS AREA SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR OF A STRONG BUILDING. AVOID WINDOWS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:28 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 19, 2:28 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 228 PM EDT WED JUN 19 1996 NUMEROUS SHOWERS/STORMS(SEVERAL STRONG TO LOCALLY SVR) EXPECTED TO CONTINUE TO DEVELOP ACROSS EAST CENTRAL FL THE REST OF THIS AFTERNOON/EVENING. FOR TOMORROW...THE UPPER LEVEL LOW IS EXPECTED TO GRADUALLY OPEN UP AND DRIFT NORTHEAST...LEAVING A 500 MB CYCLONIC SHEAR ZONE FROM THE ATLANTIC EAST OF THE SE STATES ACROSS NORTH FL INTO THE NORTHEAST GULF. DEEP MOtISTURE AND MODERATE INSTABILITY ARE FORECAST TO CONTINUE...ALONG WITH DEEP SOUTHWEST FLOW. CONSEQUENTLY...SCATTERED TO NUMEROUS STORMS SEEM LIKELY FOR WED ACROSS THE INTERIOR AND EAST COAST...WHERE AGAIN STRONG STORMS MOST LIKELY. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:31 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 59 min |
| Jun 19, 2:50 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 55 min |
| Jun 19, 3:16 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 59 min |
| Jun 19, 3:47 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 58 min |
| Jun 19, 4:23 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 52 min |
| Jun 19, 5:49 PM EDT | Tornado Warning | MLB | Brevard | 26 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.